Wyoming, 2001

Tornadoes in Wyoming, June 12, 2001

June 12, 2001 · NWS UNR · 2 events in 2 counties and zones

This tornadic thunderstorm developed 30 miles southeast of Gillette and moved east-northeast across a sparsely populated track of eastern Campbell county. Reports from the public were received about every 10 to 15 minutes, however no one continuously followed the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

This tornadic thunderstorm developed 30 miles southeast of Gillette and moved east-northeast across a sparsely populated track of eastern Campbell county. Reports from the public were received about every 10 to 15 minutes, however no one continuously followed the storm. Some reports indicated that the tornado would briefly touch down, and then rise back up off the ground. This lead to media reports of numerous tornados. The storm did manage to blow the roof off a new house under construction, and tore sheet metal off of sheds and toss portable toilets around. This storm crossed into Weston County at 140 pm mst. Local law enforcement tracked the storm for 16 minutes. The tornado did not encounter any people or property as it moved across northwestern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 8:55 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 12, 8:55 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT TUE JUN 12 2001

LATEST WV IMAGERY CLEARLY SHOWS UPPER LEVEL LOW INLAND OVER PAC
NW...WITH STRONG JET MAX DIVING SE INTO GT BASIN. MOIST SW FLOW
ALOFT WITH EMBEDDED SHORT WAVES WILL MOVE NE ACRS CWA TODAY. FIRST
SHORT WAVE ALREADY TRIGGERING CONVECTION IN FAR SERN ZONES. A SECOND
AND EVEN STRONGER SHORTWAVE EXPECTED TO TRACK ACROSS AREA LATER
TODAY...HELPING TO ERODE STRONG CAPPING CURRENTLY IN PLACE AROUND
700 MB. AT THE SURFACE...STRONG SLY FLOW INVOF 700 MB EAST OF
DEVELOPING SFC LOW OVER ERN WY/CO WILL ADVECT ACROSS REGION
TODAY...OVERRUNNING WARM FRONT WHICH IS EXPECTED TO REMAIN SOUTH AND
EAST OF CWA.

CONVECTIVE PARAMETERS PLACE GREATEST THREAT FOR SEVERE WEATHER
ACROSS SOUTHERN PORTIONS OF CWA...WHERE SHEAR PROFILES ARE STRONGEST
AND CAPES IN EXCESS OF 3000 J/KG WILL DEVELOP. SRH OF 300 TO 400
WOULD SUGGEST POSSIBLE TORNADIC ACTIVITY.  BASED ON STRONG CAPPING
CURRENTLY IN PLACE...MOST CONVECTIVE DEVELOPMENT WILL BE DELAYED
UNTIL LATE THIS AFTERNOON AND EVENING.

.UNR...NONE.

JOHNSON

In the hours before

Local storm report, Jun 12, 9:52 AM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LA^WRENCE                       REPORTED BY PUBLIC.
Special weather statement, Jun 12, 10:25 AM MST, 2 hours 25 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 AM MDT TUE JUN 12 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND
SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA
WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY
LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY
SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10
TO 20 MPH.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA

The radar

The Rapid City radar (KUDX), 195 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Campbell

When
June 12, 12:50 PM MST to 1:40 PM MST
Where
Campbell County, 30 mi SSE of Gillette
Rating
F1
Path length
15 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
43.883, -105.250

Tornado, Weston

When
June 12, 1:40 PM MST to 1:56 PM MST
Where
Weston County, 25 mi SW of Upton
Rating
F0
Path length
12 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
43.850, -104.983

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254050, 5254051.